Friday, August 16, 2013

Topical Steroid Withdrawal (TSW)

I have decided to put my hands to good use instead of running all over my body, scratching non-stop, digging into the skin till I see blood and ooze. I have a new found mission, to resurrect this blog and to write to educate you on what I am going through. Hopefully, you (and your loved ones) can and will be spared from this torture.   

Background: 
From a young girl, I have been prescribed topical steroid (TS) for my eczema. I remembered the sense of helplessness and bouts of tears when told that I will never be healed from this skin problem. Obediently and with complete trust of the doctor, I started my years with TS. Fast forward 20 years, I have been using TS (to be specific Beprosone Oilment) for more than half my life. 

New found knowledge:
Recently (thanks to social media and globalisation), my sis was introduced to http://itsan.org/, International Topical Steroid Addiction Network. It is a non-profit organization helping those with eczema. Based on the research of two doctors, Dr Marvin J. Rapaport and Dr. Mototsugu Fukaya, it shows that over use of topical steroids can make eczema worse. Long term (in fact just weeks) of TS use will lead to 'Topical Steroid Addiction', 'Steroid Induced Eczema', 'Topical Steroid Dependence or Rebound' or 'Red Skin Syndrome'.

New decision:
Dr Rapaport suggests that the only way to stop this addiction (and to be healed from eczema) is to STOP the use of steroids immediately! Not tapered approach. Stop completely and be closer towards healing. I was a little skeptical but I thought its not a bad idea to stop steroids anyway.  

Little did I realise the decision to stop TS means I am moving into a horrrid, horrifying journey of withdrawal. As what was describe in the video, "it is a  long and often painful withdrawal process that each and every steroid addicted patient must go through in order to permanently rid themselves of this horrible skin disease." 


Start of this TSW journey:
I am not exactly sure when was the last time I stopped the use of steroids. You see, I am not a hard core user. I use it sparingly on my feet and hands when there's flare (cold weather when I'm overseas, stress from kids and work (especially after every work review! Oh yes!) or maybe some food triggers-which I can never tell). Flares are not on a regular basis. Maybe once of twice in a month or even longer. I will always opt for alternatives like Chinese liniments or whatever ointment I can find to relieve the itch or to suppress the flare. However when all defenses fail, I will turn to TS, Beprosone.  

How horrifying to know how my body is messed up by TS (without even me knowing) till I stopped the use of it. I have never applied TS onto my face, neck or body but the withdrawal suggests how TS has invaded my whole body and created a big fat mess of my immune system and functions of the skin.   

I am probably into my 4th to 5th month of withdrawal. Subsequently from here I will 'rewind' a little to weeks back of my withdrawal and document my horrendous process here. Be patient as I need to return to my scratching now.... Arrgh!

No comments: